Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 14, NWS Charleston, WV

July 27, 2005Putnam County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 27, 2005, 7:02 PM EDT for Putnam County, West Virginia. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2005, 7:02 PM EDT (23:02 UTC)
Expired
Jul 27, 2005, 9:00 PM EDT
In force
118 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 22 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:45 PM EDTFLOODHurricane, WVWATER IN A FEW HOMES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 272304
FFWRLX
WVC079-280100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
702 PM EDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PUTNAM COUNTY IN WEST VIRGINIA

* UNTIL 900 PM EDT.

* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR          
  RAINFALL ESTIMATES OF 2 TO OVER 3 INCHES HAVE FALLEN ACROSS        
  WESTERN PUTNAM COUNTY THROUGH THE TEAYS VALLEY AREA.

* ADDITIONAL THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE  
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE        
  FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE        
  FLOODING INCLUDE...HURRICANE AND TEAYS VALLEY.


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3848 8194 3848 8193 3848 8184 3842 8185
      3841 8189 3837 8192 3833 8192 3833 8204
      3849 8205

$$

11
1 follow-up statement
000 
WGUS71 KRLX 272353
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
752 PM EDT WED JUL 27 2005

WVC079-280100-
PUTNAM WV-
752 PM EDT WED JUL 27 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM EDT FOR CENTRAL
PUTNAM COUNTY...

AT 745 PM EDT...COUNTY OFFICIALS REPORTED FLOOD WATERS NEAR HOMES IN 
THE HURRICANE AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TEAYS VALLEY
AND HURRICANE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3848 8194 3848 8193 3848 8184 3842 8185
      3841 8189 3837 8192 3833 8192 3833 8204
      3849 8205

$$

CL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:46 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 27, 2:46 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
246 PM EDT WED JUL 27 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

NR 19Z FRONT NR PKB-UNI ON SW TO JUST W OF HTS.  FINE CU LINE SEEN
ON VISIBLE SATELLITE IMAGERY BETWEEN 18 AND 1830Z ALONG FRONT.
STORMS DEVELOPED QUICKLY AFTER 16Z.  NOW SEEM TO BE SPREADING OUT.
CONSIDERABLE LIGHTNING SEEMED TO BE THE MAIN THEME EARLIER.

WE WILL STILL BE MONITORING FOR SHORT FUSE SEVERE THUNDERSTORM
WARNINGS IN OUR SOUTHERN AND EASTERN COUNTIES THRU 22Z.

WILL CONTINUE LIKELY POPS IN EASTERN COUNTIES EKN-BKW ON DOWN TO
OUR 2 VA COUNTIES.

WE STILL THINK LOW STRATUS COULD EASILY FORM FOR OVERNIGHT W OF THE
SURFACE FRONT.  KEPT CHANCE POPS 06Z-12Z E OF CKB AND FM CRW ON E AND
S.

MODEL DISCREPANCIES MAKE FOR A TOUGH CALL ON SKY/TEMPS THURSDAY. NAM
BLOWS FRONT TO THE BLUE RIDGE TMRW AS SFC ANTICYCLONE BUILDS IN FM
THE IND/IL AREA.  MEANWHILE...GFS HANGS FRONT UP IN THE WV MTNS WITH
WEAKER FLOW IN WAKE OF THE BAROCLINIC ZONE.  THIS WOULD MAKE FOR AN
OVC DAY E OF THE OH RVR WITH RW/L E.  OPTED FOR NAM SOLUTION BASED
ON UPSTREAM CONDITIONS AND INCREASED MID LVL FLOW IN CONJUNCTION
WITH WEAK HIGH PRESSURE BUILDING S.  SO CONFINED POPS EARLY IN THE E
AND DRY ALONG AND WEST OF THE OHIO RIVER THURSDAY.

CONT WITH NAM SOLUTION THUR NGT THROUGH SAT NGT WITH DRY WX FOR
MUCH OF THE CWA WITH SFC ANTICYCLONE IN CONTROL.  CENTRAL AND
SOUTHERN MTNS COULD SEE SPOTTY RW DURING THE AFOREMENTIONED PDS.
HIGH TEMPERATURES REFLECT WARMER MET OPPOSE TO THE MAV PER THE
ABUNDANCE OF CLDS PROGGED BY THE GFS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 138 PM EDT WED JUL 27 2005)

AVIATION...

FAST MOVING THUNDERSTORMS AHEAD OF COLD FRONT FOR 18-21Z. MOVEMENT
ABOUT 26035. IFR AND LIFR IN LOW STRATUS AND FOG LIKELY 00 TO 12Z.
LOW CLOUDS MAY LINGER OVER SRN WV MTNS BKW VCNTY 12-18Z.

PREVIOUS DISCUSSION...
(ISSUED 1244 PM EDT WED JUL 27 2005)

LONG TERM (SUNDAY THROUGH WEDNESDAY)...

06Z GFS DISPLACES BAROCLINIC ZONE FARTHER EAST ALONG THE BLUE RIDGE
SATURDAY THEN RETROGRADES IT EASTWARD SUNDAY.  PLAYED HIGHEST POPS
SUNDAY IN THE CNTRL AND SRN MTNS WITH HIGH CHANCE TO LKLY...WITH A
SHARP GRADIENT TO DRY IN THE ADJACENT LOWLAND COUNTIES.  FRONT THEN
MOVES EAST BY NEXT WEEK AS TRANSITORY RIDGE BUILDS IN FM THE WEST
ALLOWING FOR MORE DIURNAL TYPE PRECIP.

CONT WITH TEMPS WARMER THAN GUID ALONG AND WEST OF THE OHIO RIVER
PER A DECENT AMOUNT OF SUNSHINE FCST...WHILE SLIGHTLY BELOW IN THE
MTNS WHERE CLOUDS AND RW WILL BE AROUND.  ALSO JACKED UP LOWS IN THE
EKN VCNTY AS SKY CVR WILL NOT BE CONDUCIVE FOR TEMPS IN THE MID AND
UPR 50S.  NUMBERS RETURN TO SEASONAL BENCHMARKS BY DAY 5 AND CONT
THRU DAY7.

PREVIOUS DISCUSSION...
(ISSUED 1048 AM EDT WED JUL 27 2005)

SHORT TERM (REST OF TODAY)...

TRIED TO ADJUST HOURLY TEMPERATURES IN GRAPHICS TO DEPICT FALLING
TEMPS IN SE OHIO DURING THE AFTERNOON...AND AN EARLY MAX IN WESTERN
WV.

SEE PKB HAVING NW WIND...BUT THINK SURFACE BOUNDARY STILL NW OF PKB
AT 15Z.  HAVE FRONT SINKING SE AROUND 10-15 KNOTS. 30 KNOT FLOW AT 3
THSD FT RESULTING IN GOOD BREEZE IN THE MUGGY AIR AHEAD OF THE
FRONT.  LOW LEVEL CLOUDS SHOULD BE FORMING RAPIDLY AT MIDDAY.

DESPITE TEMPS WARMING RAPIDLY AND CAPE REACHING 3000 AHEAD OF
FRONT...NOT TOO EXCITED FOR SEVERE THUNDERSTORMS IN OUR
CWA...CONVERGENCE IS MINIMAL. THINKING MORE TO OUR EAST.

WILL BE TOUGH AVIATION FORECAST WITH LOW STRATUS BEHIND FRONTAL ZONE
TONIGHT...BUT THATS FOR ANOTHER SECTION.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KTB/29
Hazardous weather outlook, Jul 27, 4:34 AM EDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
434 AM EDT WED JUL 27 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-280845-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
434 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA...
SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 27, 5:17 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
517 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     1 NW WINFIELD           38.54N 81.90W
07/27/2005                   PUTNAM             WV   DEPT OF HIGHWAYS

            TREES DOWN AT RED HOUSE ON GRANDVIEW RIDGE

&&

KF
Special weather statement, Jul 27, 5:25 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
525 PM EDT WED JUL 27 2005

WVZ006-014-272215-
CABELL WV-PUTNAM WV-
INCLUDING THE CITIES OF...HUNTINGTON AND WINFIELD
525 PM EDT WED JUL 27 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR CABELL AND PUTNAM COUNTIES.

HEAVY RAIN HAS FALLEN ACROSS EXTREME EASTERN CABELL COUNTY...INTO
CENTRAL AND SOUTHERN PUTNAM COUNTY.  RADAR ESTIMATED RAINFALL AMOUNTS
ARE AROUND 2 TO 3 INCHES...WITH THE HIGHER AMOUNTS FALLING FROM NEAR
CULLODEN TO JUST SOUTH OF TEAYS VALLEY.  THIS HAS RESULTED IN PONDING
OF WATER ON ROADWAYS.

TURN AROUND AND DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT
TO ALLOW YOUR CAR TO CROSS SAFELY.RAPIDLY RISING WATER MAY ENGULF
YOUR VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY.
Local storm report, Jul 27, 5:27 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
527 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     6 NE CHARLESTON         38.41N 81.55W
07/27/2005                   KANAWHA            WV   TRAINED SPOTTER

            SEVERAL TREES DOWN

&&

KF
Local storm report, Jul 27, 5:39 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
539 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     KENNA                   38.68N 81.66W
07/27/2005                   JACKSON            WV   UNKNOWN

            SEVERAL TREES DOWN

&&

KF
Local storm report, Jul 27, 5:42 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
542 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     12 S POINT PLEASANT     38.68N 82.13W
07/27/2005                   MASON              WV   COUNTY OFFICIAL

            SEVERAL TREES DOWN ON ROUTE 2 NEAR APPLE GROVE

&&

KF
Special weather statement, Jul 27, 6:10 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
610 PM EDT WED JUL 27 2005

WVZ016-018-272300-
CALHOUN-ROANE-
610 PM EDT WED JUL 27 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR ROANE AND CALHOUN COUNTIES.

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF SPENCER...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE MOUNT
  ZION...ANNAMORIAH...REEDY...GRANTSVILLE AND ARNOLDSBURG.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

11

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:27 PM EDTSevere Thunderstorm WarningRLXMason33 min
Jul 27, 1:30 PM EDTSevere Thunderstorm WarningRLXJackson30 min
Jul 27, 1:37 PM EDTSevere Thunderstorm WarningRLXCabell23 min
Jul 27, 1:50 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha25 min
Jul 27, 2:04 PM EDTSevere Thunderstorm WarningRLXJackson26 min
Jul 27, 2:14 PM EDTSevere Thunderstorm WarningRLXPutnam31 min
Jul 27, 3:09 PM EDTSevere Thunderstorm WarningRLXBoone36 min
Jul 27, 3:44 PM EDTSevere Thunderstorm WarningRLXJackson31 min
Jul 27, 4:04 PM EDTSevere Thunderstorm WarningRLXMingo26 min
Jul 27, 4:26 PM EDTSevere Thunderstorm WarningRLXPutnam19 min
Jul 27, 5:54 PM EDTSevere Thunderstorm WarningRLXKanawha, Putnam36 min
Jul 27, 6:14 PM EDTSevere Thunderstorm WarningRLXRoane17 min
Jul 27, 6:26 PM EDTSevere Thunderstorm WarningRLXCabell22 min
Jul 27, 6:50 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln25 min
Jul 27, 7:01 PM EDTSevere Thunderstorm WarningRLXPutnam31 min

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.